Michigan, 2008

Damaging Winds in Michigan, July 17, 2008

July 17, 2008 · NWS MQT · 3 events in 2 counties and zones

Severe thunderstorms caused damage over portions of Menominee and Delta counties on the evening of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Severe thunderstorms caused damage over portions of Menominee and Delta counties on the evening of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 17, 2:20 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 17, 2:20 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT THU JUL 17 2008

.SHORT TERM (TONIGHT AND FRIDAY)...
UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE SOUTHERN
U.S. WITH ZONAL WESTERLY FLOW ACROSS THE NORTHERN U.S. THERE IS A
SHORTWAVE THAT IS AN MCV ACROSS SOUTHERN MN AND THIS SHORTWAVE WILL
TRY TO AFFECT THE WEATHER TODAY. THERE IS ALSO AN OLD OUTFLOW
BOUNDARY FOR CONVECTION YESTERDAY ACROSS SOUTHERN WI. THESE FEATURES
WILL COME INTO PLAY FOR THIS FORECAST.

ONE SCENARIO THAT COULD PLAY OUT WOULD GO LIKE THIS. CONVECTION
CONTINUES TO FIRE ALONG THE OLD OUTFLOW BOUNDARY ACROSS SOUTHERN WI
AND MCV TRACKS ALONG THAT WHICH LOOKS HIGHLY LIKELY FOR RIGHT NOW.
AS THIS HAPPENS...MOISTURE COULD BE ROBBED ACROSS THE AREA AND THIS
WOULD CUT DOWN ON COVERAGE OF PCPN. INSTABILITY IS STILL THERE AND
COULD KICK OFF SOME SCATTERED CONVECTION. ONE OTHER PROBLEM IS THERE
IS AN AWFUL LOT OF CLOUD COVER AROUND WHICH WILL NOT LET AIRMASS GET
AS UNSTABLE AS IT WOULD WITH STRONG SFC HEATING. INTERESTING THING
IS NAM IS NOT PICKING UP ON CONVECTION ACROSS SOUTHERN MN AND THE
MCV AT ALL...SO ITS SOLUTION IS ALREADY SUSPECT.

GFS IS SHOWING SOME 850-500 MB Q-VECTOR CONVERGENCE THIS AFTERNOON
AND TONIGHT AND THIS WILL HELP TO KICK OFF SOME THUNDERSTORMS THIS
EVENING AND OVERNIGHT. BEST CHANCE FOR POPS WILL BE ACROSS THE
SOUTHERN HALF OF THE CWA CLOSER TO THE DEEPER MOISTURE. MOISTURE AND
DYNAMICS SLOWLY DEPART LATE TONIGHT...SO BAND OF CONVECTION SHOULD
PUSH SOUTH AND BE OUT OF THE AREA BY FRI AFTERNOON AS THE SFC FRONT
GETS PUSHED SOUTH TONIGHT. OVERALL...DID NOT MAKE TOO MANY CHANGES
TO THE GOING FORECAST. TEMPERATURES...DID NOT MAKE MANY CHANGES
EITHER. SEVERE THREAT APPEARS TO BE ISOLATED FOR TONIGHT AS FREEZING
LEVELS ARE HIGH...SO WILL TAKE A REALLY STRONG UPDRAFT TO GET LARGE
HAIL. HEAVY RAINFALL WILL BE THE MAIN THREAT TONIGHT WITH THESE
STORMS.

STUFF SLOWLY MOVES OUT FOR FRI. WENT MORE WITH THE NAM SOLUTION
WHICH IS SLOWER MOVING THE COLD FRONT TO THE SOUTH. GFS WITH ITS
CONVECTIVE FEEDBACK COULD BE PUSHING THROUGH THE FRONT QUICKLY WITH
THIS CONVECTION AND WITH ZONAL FLOW...THIS WOULD ARGUE THAT THE COLD
FRONT WOULD HAVE LITTLE SOUTHWARD PUSH TO IT AND WOULD BE SLOWER TO
MOVE THROUGH.

.LONG TERM (FRI NIGHT THROUGH THURSDAY)...
WITH THE FRONTAL BOUNDARY TO THE SOUTH OF THE FORECAST AREA BY
FRIDAY EVENING...EXPECT STABLE/DRY NE WINDS TO KEEP THE FORECAST
AREA DRY UNTIL SATURDAY. THE GFS SUGGESTS THAT THE FRONT WILL BE
WELL SOUTH OF GRB BY FRI AFTN...HOWEVER THE GFS ALSO SUGGESTS THAT
LOW PRES WILL DEVELOP ALONG THE FRONT TONIGHT...ALLOWING THE FRONT
TO SAG SOUTH FASTER THAN WILL LIKELY HAPPEN. SINCE THE GFS IS LIKELY
SUFFERING FROM GRID SCALE FEEDBACK ISSUES TONIGHT...THE NAM SEEMS
LIKE THE BETTER SOLN FOR FRI NIGHT INTO SATURDAY. DO NOT THINK THE
CHANCE FOR SHOWERS/STORMS WILL BE GREAT ON FRIDAY EVENING DUE TO THE
FACT THAT THE AREA WILL BE IN THE RIGHT ENTRANCE REGION OF THE
JET...HOWEVER THE CONVERGENCE ALONG THE FRONT AND FORECAST MLCAPE
VALUES OF 1000-1500 J/KG ACROSS THE SRN 1/3...HAVE OPTED TO KEEP AN
EVENING 20 PCT CHANCE ACROSS THE FAR SOUTH FRI EVENING. A GREAT DEAL
OF DRY AIR TO OVERCOME...SO COVERAGE WILL NOT BE SIGNIFICANT EVEN IF
THERE ARE STORMS ONGOING.

SATURDAY MORNING INTO EARLY AFTERNOON SHOULD END UP BEING DRY WITH
HIGH PRES AND NE LOW LEVEL FLOW. WARM ADVECTION AT 850MB SHOULD
ALLOW FOR MOISTURE RETURN AND SOME WEAK ISENTROPIC LIFT ACROSS THE
FAR SOUTH LATER IN THE DAY. CERTAINLY THINK THAT SOME SHOWERS AND
STORMS COULD DEVELOP WITH THE UPPER WAVE MOVING INTO THE WESTERN
LAKES LATE BUT THE BEST MOISTURE DOES NOT MOVE INTO THE AREA UNTIL
SUNDAY. ONCE AGAIN THE GFS IS TOO AGRESSIVE IN BRINING A LOW UP
THROUGH THE NORTHERN LAKES ON SUNDAY. HOWEVER...THIS IS LIKELY DUE
TO GRID SCALE FEEDBACK PROBLEMS ONCE AGAIN WITH THE INTENSE
CONVECTION THE GFS PRODUCES. THE NAM DOES SUGGEST UPPER DIVERGENCE
AS THE LEFT EXIT REGION OF THE JET MOVES OVER THE REGION SUNDAY
AFTERNOON. HAVE OPTED TO GO WITH CHC POPS ACROSS THE AREA SUNDAY AND
SUNDAY NIGHT. BEST CHANCE WILL LIKELY BE ACROSS THE SOUTH WHERE THE
BETTER INSTABILITY AND FORCING WILL EXIST.

WITH NE FLOW TEMPS WILL STAY IN THE 70S INLAND AND LIKELY MID TO
UPPER 60S NEAR THE LAKE SUPERIOR SHORELINE EACH DAY DURING THE WKND.

THE 00Z MEDIUM RANGE MODELS DIFFER THROUGH THE PERIOD REGARDING THE
CLOSED LOW OVER THE NORTHERN LAKES MONDAY. THE GFS SUGGESTS THE LOW
WILL RETROGRADE AND MOVE SOUTH WHILE THE ECMWF SUGGESTS THE LOW WILL
SLOWLY MOVE INTO QUEBEC. THE NEW 12Z GFS AGREES WITH THE ECMWF AND
HAVE THEREFORE GENERALLY FOLLOWED THIS TREND IN THE FORECAST. WITH
THE MAIN SURFACE FRONT MOVING THROUGH THE AREA MONDAY...HAVE
CONTINUED WITH CHC POPS FOR THE ENTIRE REGION. WILL QUICKLY DRY IT
OUT TUE AND WED WITH SFC HIGH PRES AND NW FLOW ACROSS THE AREA. NOT
TERRIBLY COLD ALOFT POST FRONTAL TUE/WED SO IT DOES NOT SEEM LIKE
INSTABILITY SHOWERS/STORMS WOULD BE LIKELY IN THIS PERIOD. WILL THEN
INTRODUCE SHOWERS AND STORMS INTO THE FORECAST FOR WED NIGHT/THU
WITH THE NEXT SYSTEM APPROACHING FROM THE WEST.

TEMPS WILL REMAIN NEAR NORMAL THROUGH THE PERIOD. PERHAPS A LITTLE
HUMID MONDAY AHEAD OF THE FRONT...BUT TUE/WED SHOULD BE PLEASANT
WITH TEMPS NEAR NORMAL. A LITTLE MORE INCREASING HUMIDITY FOR
THU...BUT STILL COMFORTABLE.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

UPPER LEVEL DISTURBANCES RIDING ALONG A SFC TROUGH OVR UPR MI WILL
KEEP THE CHANCE FOR SHOWERS AND THUNDERSTORMS AT CMX AND SAW INTO
TONIGHT. BEST CHANCE FOR ORGANIZED THUNDERSTORMS WILL COME LATER
THIS AFTERNOON AND THIS EVENING AT KSAW WITH SW WINDS PUSHING
MOISTURE INTO THE TROUGH. MVFR CONDITIONS WILL DEVELOP AT BOTH SITES
WITH THE CONVECTION THAT GOES THROUGH...THEN FOG AND IFR/LIFR
CONDITIONS LOOK LIKELY AT KCMX LATER TONIGHT WITH EAST WINDS
ADVECTING IN LOW LEVEL MOISTURE AND UPSLOPE. MVFR CONDITIONS WILL
CONTINUE WITH THE CONVECTION AT KSAW ALL NIGHT AS WELL WHEN IT
OCCURS...OTHERWISE VFR CONDITIONS WILL CONTINUE.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

LIGHT PRESSURE GRADIENT ASSOCIATED WITH SFC TROUGH PUSHING ACROSS
THE LAKE WILL KEEP WINDS BLO 20 KNOTS THROUGH FRIDAY. WINDS BECOME
MORE EASTERLY MUCH OF THE UPCOMING WEEKEND AS LOW PRESSURE DEVELOPS
IN THE PLAINS AND A HIGH PRESSURE RIDGE HANGS ON OVER THE UPPER
GREAT LAKES. AGAIN...WEAK PRESSURE GRADIENT SHOULD KEEP WINDS LESS
THAN 20 KNOTS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
    SEVERE THUNDERSTORM WATCH 697 UNTIL 7 PM CDT FOR MIZ002-009>012.
    SEVERE THUNDERSTORM WATCH 697 UNTIL 8 PM EDT LSZ240-241.

&&

SHORT TERM...GM
LONG TERM...MRD
AVIATION...GM
MARINE...GM
Hazardous weather outlook, Jul 17, 2:14 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
414 PM EDT THU JUL 17 2008

MIZ001>007-009>014-084-085-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
414 PM EDT THU JUL 17 2008 /314 PM CDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. ANY THUNDERSTORMS WILL PRODUCE
HEAVY RAINFALL AND FREQUENT LIGHTNING. SOME OF THE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL UPPER MICHIGAN
FRIDAY.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY IN
THE COUNTIES BORDERING WISCONSIN.

LSZ162-240>251-263>267-181200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
414 PM EDT THU JUL 17 2008 /314 PM CDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED. THERE IS A SLIGHT CHANCE OF LARGE
HAIL AND DAMAGING WIND GUSTS TONIGHT WITH THE STRONGEST STORMS.

AREAS OF FOG WITH VISIBILITIES DOWN TO 1/4 MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON LAKE SUPERIOR SATURDAY NIGHT
THROUGH MONDAY.

AREAS OF FOG WITH VISIBILITIES DOWN TO 1/4 MILE ARE POSSIBLE
THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-181200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
414 PM EDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. ANY
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND FREQUENT LIGHTNING.
THERE IS ALSO A SLIGHT CHANCE OF LARGE HAIL AND DAMAGING WIND
GUSTS IN THE STRONGEST STORMS TONIGHT.

AREAS OF FOG WITH VISIBILITIES DOWN TO 1/4 MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO POSSIBLE AGAIN FRIDAY.

AREAS OF FOG WITH VISIBILITIES DOWN TO 1/4 MILE ARE POSSIBLE
THROUGH FRIDAY MORNING.

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MICHELS

In the hours before

Special weather statement, Jul 17, 2:06 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
406 PM EDT THU JUL 17 2008

MIZ002-009-172100-
GOGEBIC-ONTONAGON-
406 PM EDT THU JUL 17 2008

...SIGNIFICANT WEATHER ALERT FOR GOGEBIC AND ONTONAGON COUNTIES UNTIL
500 PM EDT/400 PM CDT/...

AT 303 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES NORTHWEST OF WATERSMEET...OR 29 MILES NORTH OF EAGLE RIVER.
THESE STORMS WERE MOVING NORTH AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WATERSMEET.
  PAULDING.
  EWEN.
  BRUCE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG
Special weather statement, Jul 17, 2:17 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
417 PM EDT THU JUL 17 2008

MIZ010-011-172100-
DICKINSON-IRON-
317 PM CDT THU JUL 17 2008

...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND EXTREME SOUTHEASTERN
IRON COUNTIES UNTIL 400 PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF IRON MOUNTAIN.  THIS STORM WAS
MOVING NORTHEAST AT 19 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  IRON MOUNTAIN.
  GRANITE BLUFF.
  RANDVILLE.
  FELCH.
  RALPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG

The radar

The Green Bay radar (KGRB), 112 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menominee

When
July 17, 3:45 PM CST to 3:48 PM CST
Where
Menominee County, 3.46 mi WSW of Daggett
Measured
55 kt (63 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.460, -87.690

Eight-inch diameter tree limbs were knocked down.

Thunderstorm Wind, Delta

When
July 17, 5:00 PM EST to 5:03 PM EST
Where
Delta County, 7.69 mi SSW of Island View
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
45.550, -87.270

Numerous large trees were reported down. Some trees were as large as 24 inches in diameter. Downed trees also caused some slight structural damage.

Thunderstorm Wind, Delta

When
July 17, 5:05 PM EST to 5:10 PM EST
Where
Delta County, 6.03 mi SSW of Island View
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
45.570, -87.250

An EF1-rated microburst snapped off or uprooted numerous large trees in the OB Fuller County Park and Campground in Delta County on the evening of the 17th. The fallen trees also caused damage to a motorcycle and camping trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127507, 127522, 127550.